Aprotinin (Trasylol): Increased Risk Of Myocardial Infarction, Stroke, Renal Dysfunction, and Anaphylaxis - Update
The FDA issued an alert about potential aprotinin (Trasylol) toxicity on February 8, 2006. An observational study published in the New England Journal of Medicine reported that aprotinin is associated with an increased risk of myocardial infarction, stroke, and renal dysfunction. Transfusion, on-line edition from January 20, 2006, also reported that aprotinin may increase the risk of renal toxicity. On September 27, Bayer advised FDA of preliminary data from an observational study of Trasylol demonstrating increased chance of death, renal damage, congestive heart failure, and strokes.
Bayer and the FDA have evaluated these reports and have revised the product package insert to reflect the new information. Aprotinin is now indicated only for use in patients undergoing coronary artery bypass grafting who are at high risk for blood loss or transfusion. Warnings have been added about increased risk of renal dysfunction, need for perioperative dialysis, and potentially-fatal anaphylactic reactions. Because of this increased risk of anaphylaxis, aprotinin is now contraindicated in patients with known or suspected aprotinin use within the past 12 months.
More information can be obtained at the following sites:
- Revised Package Insert:
- MedWatch Safety Alert:
- FDA Press Release:
- Public Health Advisories
- Aprotinin Drug Information Page:
- Health Care Professional Information Page:
- New England Journal of Medicine abstract:
December 18, 2006; October 5, 2006; February 6, 2006; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.